Cooper's allergies have been bothering him so two weeks ago I took him to the vet. Normally, Cooper was on Temeril-P but this new vet told me that the steroids in the drug can cause kidney and liver failure. Cooper has been on and off Temeril P for the last, 4-ish years and this was the first time any vet mentioned that it could cause liver and kidney failure.
This freaked me out since Cooper already has enough health problems as it is. I wouldn't want to put the poor dog on dialysis and alas, if he had renal failure, it'll probably be the end of him.
So the vet gave us a 2 week trial run on Atopica. For the first week, Cooper seemed ok. He didn't have diarhea nor did he throw up, his poops were a bit softer than normal but still looked like his normal poops.
After the first week though, his allergies got really bad. I don't know if there were more allergens in the air or what, but he was scratching and rubbing himself raw. He started losing fur aorund his eyes and he was missing a lot of fur from his chest. His paws seemed ok though, he wasn't chewing on them like he did during past years.
So we went to the vet again over the weekend and for once, I got the same vet that examined Cooper the last time. We are putting him on a mild steroid and antihistamine regime. The vet recommended that I give him the steroid pill every other day, every two days with antihistamines in between. Hopefully this works and as I took out a month's supply, I hope the weather cools down so my poor little Choo Choo isn't so miserable.
On an interesting side note, I asked the vet why every dog Cooper encounters want to attack him. Walking Cooper is a nightmare because every dog, big or small, lunges at him while snapping their fangs while Cooper dutifully hides behind me. The vet said it's a shiba thing (and Chows and other more primitave breeds). Apparently, most dogs like to pay attention to each other and shibas like to ignore them and that pisses off other dogs. Go figure, my diva dog will not pay attention to the lesser creatures.